Wisconsin, 2018

Hail in Wisconsin, April 13, 2018

April 13, 2018 · NWS MKX · 17 events in 4 counties and zones

A surge of warm, moist, and unstable air aloft triggered a severe thunderstorm that produced large hail from Sauk County east to Sheboygan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A surge of warm, moist, and unstable air aloft triggered a severe thunderstorm that produced large hail from Sauk County east to Sheboygan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 13, 5:44 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 13, 5:44 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
644 AM CDT Fri Apr 13 2018

.UPDATE...The showers and sct tstorms will re-develop later this
morning as 850 mb warm, moist advection and frontogenesis
increases over the area.

&&

.AVIATION(12Z TAFS)...Periodic rain showers and isolated tstorms
will occur today and tonight. Freezing rain may occur Sat AM
toward central WI. Low stratus of 600-1500 feet will develop
through this morning. The cigs will then stay below 1 kft this
afternoon into Sat. MVFR Vsbys will develop later this morning as
the low levels saturate, and continue into Sat with Vsbys going to
2SM at times. Brisk nely winds today will become stronger tonight
and Sat. Nely winds will gust to 30 to 40 kts.

&&

.PREV DISCUSSION... (Issued 347 AM CDT Fri Apr 13 2018)

AVIATION(09Z TAFS)...Periodic rain showers and isolated tstorms
will occur today and tonight. Freezing rain may occur Sat AM
toward central WI. Low stratus of 600-1500 feet will develop
through this morning. The cigs will then stay below 1 kft this
afternoon into Sat. MVFR Vsbys will develop later this morning as
the low levels saturate, and continue into Sat with Vsbys going to
2SM at times. Brisk nely winds today will become stronger tonight
and Sat. Nely winds will gust to 30 to 40 kts.

MARINE...A Small Craft Advisory is in effect today with a Gale
Warning going into effect for tonight and Saturday. Strong low
pressure will slowly track from the central Great Plains to the
lower Great Lakes through Monday. Thus high winds and large wave
heights are expected. More specifically, brisk northeast winds
and building waves will begin today. Winds will then become gales
for tonight and Saturday while waves become large. The brisk
northerly winds and high waves will then last into Monday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Saturday morning through Sunday evening
     for WIZ046-047-051-052-056>059.

LM...Small Craft Advisory until 7 PM CDT this evening for LMZ643>646.

     Gale Warning from 7 PM this evening to 7 PM CDT Saturday for
     LMZ643>646.

&&

Update...Gehring
Today/Tonight and Aviation/Marine...99
Saturday THROUGH Thursday...99
Hazardous weather outlook, Apr 13, 2:35 AM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
335 AM CDT Fri Apr 13 2018

WIZ046-047-051-052-056>060-062>072-140845-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
335 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms today and tonight. Some
freezing rain is possible late tonight well north of Madison.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Storm Watch has been posted for areas well north and
northwest of Milwaukee and Madison for Saturday through Sunday
evening. There is the potential for freezing rain over a quarter
of an inch within the watch area along with 2 to 4 inches of snow.

A long duration rainfall is setting up for this weekend. Total
rainfall could be between 2 and 3 inches. This will cause some
rivers to rise and potentially approach flood stage later in the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-140845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
335 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

There is a slight chance for thunderstorms.

A small craft advisory is in effect today until 7 pm for
increasing northeast winds and building waves. A Gale Warning goes
into effect at 7 pm this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The gale warning continues through 7 pm Saturday evening for
strong northeast winds and very large waves.

Collar
www.weather.gov/mkx

The radar

The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 13:35 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Sauk

When
April 13, 7:34 AM CST
Where
Sauk County, 1.66 mi ENE of Loretta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.360, -90.090

Hail accumulated, turning ground completely white.

Hail, Sauk

When
April 13, 7:40 AM CST
Where
Sauk County, Rock Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.480, -89.920

Hail, Sauk

When
April 13, 7:42 AM CST
Where
Sauk County, 2 mi E of Reedsburg Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.530, -89.940

Hail accumulated.

Hail, Sauk

When
April 13, 7:45 AM CST
Where
Sauk County, 0.85 mi SE of North Freedom
Measured
1.25 in hail
Reported by
Public
Coordinates
43.460, -89.860

Hail, Sauk

When
April 13, 7:50 AM CST
Where
Sauk County, 1 mi W of Baraboo
Measured
1 in hail
Reported by
Social Media
Coordinates
43.470, -89.750

Hail, Sauk

When
April 13, 7:51 AM CST
Where
Sauk County, 0.5 mi W of Baraboo
Measured
1 in hail
Reported by
Public
Coordinates
43.470, -89.740

Hail, Sauk

When
April 13, 7:52 AM CST
Where
Sauk County, 0.5 mi W of Devils Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
43.420, -89.730

Hail, Sauk

When
April 13, 7:56 AM CST
Where
Sauk County, 3.49 mi N of Merrimac
Measured
1.75 in hail
Reported by
Public
Coordinates
43.420, -89.630

Hail, Columbia

When
April 13, 8:22 AM CST
Where
Columbia County, 0.85 mi NE of Rio
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.460, -89.220

Hail, Dodge

When
April 13, 8:40 AM CST
Where
Dodge County, 0.5 mi E of Mayville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.500, -88.540

Hail, Dodge

When
April 13, 8:43 AM CST
Where
Dodge County, 0.85 mi SW of Horicon
Measured
1 in hail
Reported by
Public
Coordinates
43.440, -88.640

Hail, Dodge

When
April 13, 8:45 AM CST
Where
Dodge County, 1 mi E of Minnesota Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.450, -88.650

Hail accumulated.

Hail, Dodge

When
April 13, 8:55 AM CST
Where
Dodge County, 0.85 mi SE of Mayville
Measured
1 in hail
Reported by
Public
Coordinates
43.490, -88.540

Hail, Sheboygan

When
April 13, 9:16 AM CST
Where
Sheboygan County, Adell
Measured
0.75 in hail
Reported by
Public
Coordinates
43.620, -87.950

Hail, Sheboygan

When
April 13, 9:20 AM CST
Where
Sheboygan County, Oostburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.620, -87.800

Hail, Sheboygan

When
April 13, 9:22 AM CST
Where
Sheboygan County, 2.13 mi SSE of Cedar Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.540, -87.820

Hail, Sheboygan

When
April 13, 9:30 AM CST
Where
Sheboygan County, 1 mi E of Sheboygan
Measured
0.75 in hail
Reported by
Coast Guard
Coordinates
43.750, -87.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742041, 742042, 742043, 742044, 742045, 742046, 742047, 742048, 742049, 742050, 742051, 742052, 742053, 742054, 742055, 742056, 742057.